Pennsylvania, 2018

Flood in Pennsylvania, January 15, 2018

January 15, 2018 · NWS PHI · 1 event in 1 county or zone

Minor Flooding occurred along the Delaware River due to an Ice Jam. 0 feet and the river was between 19 and 20 feet throughout most of Monday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Minor Flooding occurred along the Delaware River due to an Ice Jam. Flood stage is 20.0 feet and the river was between 19 and 20 feet throughout most of Monday. Lower Makefield twp was impacted with a few roads flooded. Roads closed included River, West Trenton, and Richard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 15, 3:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 15, 3:55 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
355 AM EST Mon Jan 15 2018

.SYNOPSIS...
High pressure centered in Quebec early this morning will
continue to influence our weather today. Low pressure is
forecast pass across the southern and eastern Great Lakes
tonight and Tuesday. A secondary low is expected to develop off
the Middle Atlantic coast on Tuesday night before moving
northeast toward Canada's Maritime Provinces on Wednesday. High
pressure from the west is forecast to build across the
southeastern and Middle Atlantic states on Thursday and Friday
before moving out to sea over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clouds continue to advance westward into ern NJ and DE, but the
edges seem to be breaking up a bit as the dry air is
encountered. These clouds should continue to progress towards
the area thru the day. It will remain cold today with highs in
the low 20s across the north and mid 20s to low 30s elsewhere.
Winds will be mostly NE to E at 5 to 10 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
The influence of the high will continue to relax while a weak
trough develops across the area. It will remain rather cold, but
warmer than this (present) night. The trough may result in some
light snow developing across wrn/nrn areas towards dawn. The
airmass is still rather dry and this leads me to question how
much will occur. The low confid in whether accums will occur
leads me to only keep the ongoing chc pops in these areas for
now. Lows tonight will be in the teens north/west and low/mid
20s elsewhere.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A long wave trough is expected to settle over the eastern
states for the middle part of the week. The trough should lift
to our northeast late in the week, allowing ridging to build
overhead from the west for the weekend. The pattern will
maintain cold conditions in our region through Thursday with a
warming trend anticipated after that time.

It continues to appear as though weak low pressure will move
across the eastern Great Lakes on Tuesday and it should pull a
cold front into our region from the west on Tuesday night. We
still anticipate snow on Tuesday and Tuesday night in much of
eastern Pennsylvania and northern New Jersey with accumulations
of 1 to 2 inches in areas to the northwest of the Interstate 95
corridor and 2 to 4 inches in the elevated terrain of the
Poconos and northern New Jersey.

There remains the potential for light snow from the Interstate
95 corridor southeastward. Enough warming may take place on
Tuesday afternoon in advance of the cold front to cause the snow
to change to rain for a time in that area. Little or no snow
accumulation is anticipated for the coastal plain of New Jersey
and the Delmarva with a light coating possible along the
Interstate 95 corridor.

The secondary low development off the Middle Atlantic coast on
Tuesday night appears as though it will be too late to have any
significant impact on our region. However, we will continue to
keep an eye on the system in case the details regarding its
development change. The low is not expected to begin deepening
much until it reaches our latitude late on Tuesday night. It
should lift quickly toward the waters off New England and
Canada's Maritime Provinces on Wednesday.

High pressure is expected to build across the southeastern and
Middle Atlantic states late in the week before moving over the
western North Atlantic during the weekend. The high is forecast
to bring dry weather conditions and a warming trend.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Increasing clouds from SE to NW with VFR then MVFR CIGS
expected. There is a small chance for a snow shower or a few
flurries across NJ this morning, but those were not included in
any of the TAFs attm. Winds mostly NE around 10 knots.

Tonight...Cloudy conditions continue with mostly VFR CIGS, but
a few MFVR CIGS across ILG-MIV. Light snow may develop late
KRDG-KABE. Winds mostly NE at 5 to 10 knots.

OUTLOOK...
Tuesday...Snow is likely around KRDG and KABE with low ceilings
and reduced visibility along with a light accumulation at the
airfields. There is a chance of light snow and possibly some
rain around KTTN, KPNE, KPHL and KILG with the potential of low
ceilings and reduced visibility. Mainly VFR around KMIV and
KACY.

Tuesday night and Wednesday morning...A chance of light snow
with low ceilings and reduced visibility possible.

Wednesday afternoon through Friday...Mainly VFR.

&&

.MARINE...
High pressure northeast of the waters will move away today and
tonight. A weak trough will develop across the area tonight.
These systems will keep a light-moderate NE flow across the
waters. The SCA flag will be extended tonight with low end gusts
around 25 knots at times and seas near 5 ft. Freezing spray
this morning. Fair weather with perhaps a brief flurry this
morning psbl. OUTLOOK...

OUTLOOK...
Tuesday through Wednesday...No marine headlines are
anticipated.

Wednesday night through Thursday night...A northwest wind
gusting to 25 to 30 knots. Light to moderate freezing spray is
expected.

Friday...No marine headlines are anticipated.

&&

.HYDROLOGY...
An ice jam has developed along the Delaware River at Trenton.
The river level has risen significantly in that vicinity during
the night. Fluctuations due to ice buildup will continue over
the coming days and minor flooding remains possible near the
river.

The ice is having an impact on the ability to accurately
forecast the river level in the Trenton vicinity. Please use any
forecast levels with caution.

If you live near the Delaware River in the Trenton and Yardley
vicinity pay special attention to any additional information
that is issued regarding the Delaware River.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ450>455.
     Freezing Spray Advisory until 10 AM EST this morning for
     ANZ431.

&&

Synopsis...Iovino
Near Term...O'Hara
Short Term...Robertson/Meola/O'Hara
Long Term...Iovino
Aviation...Iovino/O'Hara
Marine...Iovino/O'Hara
Hydrology...Iovino
Hazardous weather outlook, Jan 15, 4:25 AM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
425 AM EST Mon Jan 15 2018

NJZ001-PAZ054-055-160930-
Sussex-Carbon-Monroe-
425 AM EST Mon Jan 15 2018

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow is likely from Tuesday into Tuesday evening with accumulations
of 2 to 4 inches expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ007-008-PAZ060>062-160930-
Warren-Morris-Berks-Lehigh-Northampton-
425 AM EST Mon Jan 15 2018

This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow is likely from Tuesday into Tuesday evening with accumulations
of 1 to 3 inches expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ009-010-012-015-PAZ101>106-160930-
Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
425 AM EST Mon Jan 15 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow is likely from Tuesday afternoon into Tuesday evening
with accumulations around an inch expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
160930-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-
425 AM EST Mon Jan 15 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-450>455-160930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
425 AM EST Mon Jan 15 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ431-160930-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
425 AM EST Mon Jan 15 2018

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bucks

When
January 15, 5:00 AM EST to 11:00 PM EST
Where
Bucks County, 1.47 mi ESE of Morrisville to 0.52 mi ENE of Morrisville
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
40.214, -74.773

Several roads were closed due to minor flooding by an Ice Jam.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727794.